Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 212, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 27, 2021, 5:14 PM EDT for Lackawanna County, Pike County, Wayne County, Pennsylvania. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2021, 5:14 PM EDT (21:14 UTC)
- Expired
- Jul 27, 2021, 6:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lackawanna County, PA, Pike County, PA, Wayne County, PA
The radar
The Binghamton radar (KBGM), 103 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 5:31 PM EDT | TSTM WND DMG | 1.56 Sw Moscow, PA | STRONG THUNDERSTORM WINDS KNOCKED DOWN TREE ON ROADWAY. |
| Jul 27, 5:32 PM EDT | TSTM WND DMG | Gouldsboro, PA | A FEW TREES DOWN IN GOULDSBORO AREA, NEAR BORDERS OF LEHIGH TOWNSHIP AND CLIFTON TOWNSHIP. RADAR ESTIMATED TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 2:47 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1464 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
225
WUUS51 KBGM 272114
SVRBGM
PAC069-103-127-272200-
/O.NEW.KBGM.SV.W.0212.210727T2114Z-210727T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
514 PM EDT Tue Jul 27 2021
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Lackawanna County in northeastern Pennsylvania...
Southwestern Wayne County in northeastern Pennsylvania...
Southwestern Pike County in northeastern Pennsylvania...
* Until 600 PM EDT.
* At 513 PM EDT, a severe thunderstorm was located over Clarks
Green, or over Waverly, moving east at 45 mph. However, gusts from
the storm were pushing out well out in front of it.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. This storm also has a history of downed
trees.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Scranton, Dunmore, Carbondale, Old Forge, Archbald, Blakely,
Taylor, Dickson City, Moosic and Olyphant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4115 7515 4125 7513 4123 7550 4133 7569
4134 7569 4134 7571 4140 7583 4143 7584
4150 7578 4152 7580 4163 7572 4140 7492
4114 7512
TIME...MOT...LOC 2113Z 292DEG 37KT 4151 7566
HAIL...<.75IN
WIND...60MPH
$$
MDP3 follow-up statements
077
WWUS51 KBGM 272132
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
532 PM EDT Tue Jul 27 2021
PAC069-103-127-272200-
/O.CON.KBGM.SV.W.0212.000000T0000Z-210727T2200Z/
Lackawanna PA-Wayne PA-Pike PA-
532 PM EDT Tue Jul 27 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR EAST CENTRAL LACKAWANNA...SOUTHWESTERN WAYNE AND SOUTHWESTERN
PIKE COUNTIES...
At 531 PM EDT, a severe thunderstorm was located near Arlington, or
14 miles southeast of Carbondale, moving southeast at 45 mph. In
addition to strong winds, NWS Radar now suggests some hail is
also likely occurring.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Olyphant, Blooming Grove, Jessup, Paupack, Moscow, South Canaan,
Sterling, Hawley, Lehigh and Greentown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4115 7515 4125 7513 4123 7550 4142 7555
4155 7545 4140 7492 4114 7512
TIME...MOT...LOC 2131Z 292DEG 38KT 4139 7539
HAIL...1.00IN
WIND...60MPH
$$
MDP610
WWUS51 KBGM 272149
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
549 PM EDT Tue Jul 27 2021
PAC069-127-272157-
/O.CAN.KBGM.SV.W.0212.000000T0000Z-210727T2200Z/
Lackawanna PA-Wayne PA-
549 PM EDT Tue Jul 27 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LACKAWANNA AND
SOUTHWESTERN WAYNE COUNTIES IS CANCELLED...
The severe portion of the thunderstorm which prompted the warning
has moved out of the warned area. Therefore, the warning has been
cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern Pennsylvania.
LAT...LON 4115 7515 4125 7513 4124 7535 4133 7531
4137 7526 4142 7525 4143 7520 4147 7517
4140 7492 4114 7512
TIME...MOT...LOC 2147Z 292DEG 37KT 4133 7518
$$
PAC103-272200-
/O.CON.KBGM.SV.W.0212.000000T0000Z-210727T2200Z/
Pike PA-
549 PM EDT Tue Jul 27 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHWESTERN PIKE COUNTY...
At 547 PM EDT, a severe thunderstorm was located over Blooming Grove,
or 16 miles northeast of Mount Pocono, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Blooming Grove, Paupack, Greeley, Pecks Pond, Panther, Promised Land
State Park, Lords Valley and Greentown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4115 7515 4125 7513 4124 7535 4133 7531
4137 7526 4142 7525 4143 7520 4147 7517
4140 7492 4114 7512
TIME...MOT...LOC 2147Z 292DEG 37KT 4133 7518
HAIL...0.75IN
WIND...60MPH
$$
MDP407
WWUS51 KBGM 272156
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
556 PM EDT Tue Jul 27 2021
PAC103-272206-
/O.EXP.KBGM.SV.W.0212.000000T0000Z-210727T2200Z/
Pike PA-
556 PM EDT Tue Jul 27 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PIKE COUNTY WILL
EXPIRE AT 600 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However 30 to 40
mph wind gusts are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern Pennsylvania.
LAT...LON 4115 7515 4125 7513 4124 7535 4133 7531
4137 7526 4142 7525 4143 7520 4147 7517
4140 7492 4114 7512
TIME...MOT...LOC 2156Z 292DEG 37KT 4130 7509
$$
MDPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:08 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 27, 3:08 PM EDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 308 PM EDT Tue Jul 27 2021 .SYNOPSIS... Thunderstorms continue to move through this afternoon before wrapping up into the evening. A few storms may include gusty winds. There will be a chance for a few showers Wednesday before another round of storms returns Thursday. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... 230 PM Update... A line of strong storms is quickly moving east/southeast through the area, stretching from around Westmoreland southwest to Addison. These have been able to lead to occasional damage across the Finger Lakes. Temperatures have been able to reach well into the 80s under sunny skies ahead of the line, with dewpoints in the 60s contributing to up to 1000 to 1500 j/kg of CAPE. Healthy wind shear up to 30 to 45kts will allow for a potential for strong to severe gusts through the remainder of the afternoon and into the early evening. With that, the Severe Thunderstorm Watch has been extended across the remainder of our central NY counties and into Wayne and Pike counties in PA. This quickly moving line should largely be out of the area by 0Z, with just a chance for some lingering scattered convection into the night. Temperatures are quickly falling through the 70s behind the front, and should continue to drop through the 60s and 50s through the evening to bottom out in the upper 50s to lower 60s overnight. Most of Wednesday and Wednesday night should be quiet, though a few showers and perhaps a rumble of thunder will be possible with an upper trough in place. Otherwise, expect a cooler day with highs in the 70s to lower 80s and lows in the 50s. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... Clouds increase ahead Wednesday night of weak frontal boundary will push through the region Thursday. This front should provide just enough lift and moisture for a few showers and perhaps a thunderstorm or two. However, deeper moisture and instability will be confined to areas south of the cold front portion of the boundary across the southern Great Lakes. This will keep coverage and intensity of the precipitation down and limit the potential for any strong to severe thunderstorms. Still low level lapse rates should steepen enough to where a gusty storm or two can not be ruled out. Fairly fast storm motions and lower PW values compared to recent heavier rainfall events in the past month too. Highs should make it to around 80 after starting around 60 depending on clouds and precipitation Thursday afternoon. Our first potential lake effect shower chance of the season Thursday night into Friday with northwest flow and warm lake water. At the very least, clouds will likely be much more stubborn to hang on than model guidance indicates into a good chunk of Friday. Temperatures in the 60's and 70's due to plenty of cloud cover. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... High pressure then builds into the region Friday night through Saturday night. Clear skies and light winds may very well lead to favorable radiational cooling Saturday night with a few indications of upper 40's in a few spots. With full sunshine temperatures should get into the 70's making for a great weather start to the weekend. A bit warmer Saturday night compared to Friday night due to southwesterly flow ahead of the next frontal boundary. Another weak frontal boundary looks to pass through on Sunday. Deep moisture and instability are modeled to be lacking once again with the front only providing enough lift for scattered showers and perhaps a thunderstorm with light QPF. This front moves southeast of the region by Monday though as usual some timing uncertainty is present within the ensembles. Highs in the 70's with lows in the 50's. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... A line of showers and thunderstorms is beginning to sweep through the area this afternoon, bringing a chance for gusty winds and lightning, as well as MVFR or IFR visibility. This will first pass through KSYR between 18Z and 21Z, then through KRME and KITH between 19Z and 22Z. KELM, KBGM, and KAVP may see storms from 20Z to 24Z. After the storms move through, clouds will lower to between 1500 and 3000 feet across our NY terminals through the first half of the night, with IFR ceilings likely at KBGM and KELM after midnight. Minor visibility restrictions are expected, especially where any rain can fall earlier in the day, and as winds turn calm, IFR fog will become possible at KELM. A gradual improvement back to VFR is expected after sunrise. Outlook... Wednesday afternoon through Wednesday night...Mainly VFR. Thursday through Friday...Scattered showers/thunderstorms and associated restrictions possible, especially the afternoons. Friday night through Saturday...Mainly VFR. Sunday...Stray showers and thunderstorms possible, otherwise mainly VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...HLC NEAR TERM...HLC SHORT TERM...MWG LONG TERM...MWG AVIATION...HLC
Hazardous weather outlook, Jul 27, 4:16 PM EDT, 58 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 416 PM EDT Tue Jul 27 2021 PAZ043-044-047-282030- Wyoming-Lackawanna-Luzerne- 416 PM EDT Tue Jul 27 2021 This Hazardous Weather Outlook is for northeast Pennsylvania. .DAY ONE...Tonight. Thunderstorms moving into the area this evening may produce gusty winds, with isolated wind damage possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ024-045-046-055>057-PAZ038-039-282030- Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Bradford-Susquehanna- 416 PM EDT Tue Jul 27 2021 ...SEVERE THUNDERSTORM WATCH 395 IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ062-PAZ040-048-072-282030- Sullivan-Northern Wayne-Pike-Southern Wayne- 416 PM EDT Tue Jul 27 2021 ...SEVERE THUNDERSTORM WATCH 396 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ009-015>018-022-023-025-036-037-044-282030- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Tompkins-Madison-Southern Oneida-Cortland- 416 PM EDT Tue Jul 27 2021 This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. After a brief break, additional stray thunderstorms will be possible into the late evening. If any heavy downpours can occur in areas that received heavy rainfall over the afternoon, some localized flooding issues would be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Local storm report, Jul 27, 4:50 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
450 PM EDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM TSTM WND DMG WHITNEY POINT 42.33N 75.97W
07/27/2021 BROOME NY PUBLIC
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
WHITNEY POINT. STRONG THUNDERSTORM WINDS
KNOCKED DOWN WIRES. CORRECTING THAT MEDIA
SOURCE CONFIRMED THAT THE FAIR GROUNDS WERE
NOT EVACUATED.
&&Local storm report, Jul 27, 4:58 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
458 PM EDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM TSTM WND DMG 5 ENE PLEASANT MOUNT 41.76N 75.32W
07/27/2021 WAYNE PA 911 CALL CENTER
STRONG WINDS FROM AN OUTFLOW BOUNDARY
KNOCKED DOWN A TREE ON ROADWAY.
&&Special weather statement, Jul 27, 5:03 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Binghamton NY
503 PM EDT Tue Jul 27 2021
PAZ038-272130-
Bradford-
503 PM EDT Tue Jul 27 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BRADFORD COUNTY...
At 503 PM EDT, a new strong thunderstorm was located near Canton,
moving east at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Canton, West Franklin, Monroe, Overton, Alba, Franklindale, Le Roy,
Grover, West Le Roy and Minnequa.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4171 7645 4156 7650 4158 7674 4160 7688
4174 7689
TIME...MOT...LOC 2103Z 285DEG 27KT 4167 7691
MDPLocal storm report, Jul 27, 5:04 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
504 PM EDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TSTM WND DMG 3 S COOKS FALLS 41.89N 74.96W
07/27/2021 SULLIVAN NY 911 CALL CENTER
TREE AND WIRES DOWN. TIME ESTIMATED BY
RADAR.
&&
JTCLocal storm report, Jul 27, 5:08 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
508 PM EDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TSTM WND DMG 4 S PEABROOK 41.85N 75.13W
07/27/2021 SULLIVAN NY 911 CALL CENTER
TREE AND WIRES DOWN. TIME ESTIMATED BY
RADAR.
&&
JTCLocal storm report, Jul 27, 5:12 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
512 PM EDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM TSTM WND DMG 3 SE CLIFFORD 41.62N 75.57W
07/27/2021 LACKAWANNA PA 911 CALL CENTER
STRONG WINDS FROM AN OUTFLOW BOUNDARY
KNOCKED DOWN A TREE.
&&The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 3:18 PM EDT | Special Weather Statement | BGM | Bradford | 27 min |
| Jul 27, 3:51 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Susquehanna, Wayne | 39 min |
| Jul 27, 4:03 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 27 min |
| Jul 27, 4:22 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Lackawanna, Luzerne, Susquehanna, Wayne, Wyoming | 53 min |
| Jul 27, 5:03 PM EDT | Special Weather Statement | BGM | Bradford | 27 min |
| Jul 27, 6:15 PM EDT | Special Weather Statement | BGM | Wyoming | 30 min |
| Jul 27, 6:26 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne, Wyoming | 49 min |
| Jul 27, 7:12 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne | 33 min |
| Jul 27, 7:30 PM EDT | Areal Flood Advisory | BGM | Luzerne | 83 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.